More than 131 million Americans take prescription drugs daily. What people are often unaware of is that many prescription medications are ototoxic. Ototoxic medications that treat cancer, infections and many other illnesses are known to cause damage to the inner ear, which helps us hear and maintain our balance. Ototoxicity can result in hearing loss or a ringing sensation in the ear, called tinnitus.
If this is found early on, there are treatment options to prevent your hearing from getting worse. It’s important to know that, although it’s possible to reverse it, hearing loss can often be permanent. A hearing consultation with an audiologist can help diagnose the degree of hearing loss and provide treatment options for those experiencing inner ear issues due to ototoxic medications.
It’s good to know which common medications are ototoxic, and how they relate to certain hearing difficulties. With that in mind, we have put together this list of medications that are known to be ototoxic.
Common ototoxic medications
Over 200 medications, both prescription and over-the-counter, are considered ototoxic. Many people find that if they stop taking the medication causing ototoxicity, their hearing issues subside. Other times, however, the medication has already caused permanent damage to the ear, which then results in a different treatment plan. Below are common ototoxic medications and what they’re used to treat.
Aspirin is a common NSAID. Pain medications and other non-steroidal anti-inflammatory drugs, such as ibuprofen and naproxen, can become ototoxic when taken in large doses; around eight to twelve pills a day.
Certain antibiotics and aminoglycoside drugs like gentamicin, streptomycin and neomycin are ototoxic. These are commonly used to treat kidney disease.
These medications are used to treat high blood pressure and other heart conditions. Common names are bumetanide or furosemide, otherwise known as Lasix.
Drugs that treat cancer, like Cisplatin, Bleomycin and Cyclophosphamide, can become ototoxic. Chemotherapy drugs are also ototoxic.
Anti-malaria medications like hydroxychloroquine have been proven to cause tinnitus when taken over a long period of time or in high doses.
SSRIs and other serotonin reuptake inhibitors are also linked to tinnitus. Hearing loss and mental health have an interesting connection.
Xanax or Ativan are used to treat anxiety and stress. They can cause tinnitus, but it’s rare.
What to do if you’re experiencing hearing loss or tinnitus
Ototoxicity tends to develop quickly, and you’ll experience a ringing in your ears and vertigo. Being aware of problems that can happen and reporting any changes to your doctor right away can both help prevent an ototoxic reaction and keep your hearing healthy. It’s important to keep taking your prescription, but if you're experiencing problems your doctor may be able to find an alternative. Always talk to your doctor if you have questions about the medication you’re taking. Know that you may be able to find non-drug treatments.
A hearing consultation can help
A hearing consultation can determine your degree of hearing loss and find out if your hearing loss is worsening due to certain ototoxic medications. Once you know, you can find a safer alternative. Getting regular hearing tests can ensure that the treatment plan you’re on is the best for you. Contact us today to discuss your options!